North Dakota, 2007

Hail in North Dakota, August 3, 2007

August 3, 2007 · NWS FGF · 4 events in 1 county or zone

Showers and thunderstorms over central North Dakota at noon CST very slowly progressed into western Benson County during the early afternoon. These storms formed north of a surface warm front, which at noon CST was located along a Beulah to Bismarck to Ellendale line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Showers and thunderstorms over central North Dakota at noon CST very slowly progressed into western Benson County during the early afternoon. These storms formed north of a surface warm front, which at noon CST was located along a Beulah to Bismarck to Ellendale line. The storms were also sustained by the low level jet and a fairly tight 850mb moisture ribbon which extended into central ND.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 9:04 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 9:04 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1004 AM CDT FRI AUG 3 2007

.UPDATE...
A BAND OF 850-700MB WARM/MOIST ADVECTION WILL OVERSPREAD THE DVL
BASIN INTO NORTHEAST ND THIS AFTERNOON. THERE WILL BE MINIMAL
CAPE IN THIS LAYER...BUT MAYBE JUST ENOUGH FOR SOME ELEVATED
SHOWERS AND PERHAPS A RUMBLE OF THUNDER. THERE ARE CURRENTLY A FEW
CELLS DEVELOPING SW OF OUR FORECAST AREA...AND THIS MAY EXPAND
INTO THE REGION THIS AFTERNOON. THEREFORE...HAVE ADDED A LOW POP
FOR SHOWERS/STORMS IN THE DVL BASIN TO THE NORTH BORDER THIS
AFTERNOON.

TEMPS LOOK TO BE ON TARGET...AND WILL MAKE A FEW MINOR ADJUSTMENTS
FOR CURRENT TEMPS EXTRAPOLATED TO EARLY AFTERNOON.

UPDATED GRIDS AND TEXT PRODUCTS WILL BE ISSUED BY 1130 AM.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TODAY. FOG LOOP AND SURFACE OBS SHOW MID TO
HIGH CLOUDS OVER SOUTHWEST ND AND EASTERN MT WILL SHIFT EAST TODAY.
SCATTERED RAIN AND THUNDER IN THE SOUTHERN ZONES TONIGHT AND MAY
AFFECT FARGO TAF HOWEVER STILL EXPECT VFR CONDITIONS TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT FRI AUG 3 2007/

SHORT TERM...
UPPER LEVEL RIDGE OVER WESTERN TX SHIFTS INTO THE SOUTHERN PLAINS BY
84 HOURS. FASTER PROGRESSIVE FLOW WILL OCCUR ACROSS SOUTHERN CANADA.
UPPER RIDGE OVER THE CANADIAN HIGH PLAINS WILL MOVE EAST ACROSS MB
BY SAT AFTERNOON. WATER VAPOR LOOP INDICATES AN EMBEDDED SHORT WAVE
OVER NORTHEAST WY AND IS FORECAST TO MOVE ACROSS NORTHEAST SD THIS
AFTERNOON AND TONIGHT. NEXT SHORT WAVE OFF THE BC COAST WILL MOVE
ACROSS SOUTHERN CANADA SUNDAY. THE GFS WAS FASTER THAN THE NAM WITH
THIS FEATURE. FLOW ALOFT BECOMES ZONAL AFTER SUN SHORT WAVE...MORE SO
WITH THE GFS.

PRECIPITABLE WATER UNDER THREE QUARTERS OF AN INCH RISES BACK OVER
AN INCH TODAY AS MODEL SOUNDINGS SHOW INITIALLY MID LEVEL MOISTURE
MOVING IN CENTERED AROUND 650 HPA AT 12Z.

MODES CONTINUE THE DISCREPANCY WITH PRECIPITATION AND CLOUD COVER
OVER MAINLY THE SOUTHERN ZONES TONIGHT AND SAT. GFS REMAINS THE
OUTLIER WITH PRECIPITATION ACROSS SD AND THE ECMWF...NAM AND
CANADIAN MODELS SPREADING PRECIPITATION INTO THE SOUTHERN ZONES.
WILL USE BLEND OF CANADIAN AND NAM FOR PRECIPITATION.

LONG TERM (MON-THU)...
TEMPS TWEAKED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Aug 3, 6:00 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI AUG 3 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT FRI AUG 3 2007

...STORMS POSSIBLE ACROSS THE AREA ON SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER THE SOUTHERN
HALF OF THE FORECAST AREA. THE STORMS WILL MOST LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL OCCUR IN THE LATE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Local storm report, Aug 3, 9:58 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1058 AM CDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 N STARKWEATHER        48.48N 98.88W
07/25/2007  E0.75 INCH       RAMSEY             ND   PUBLIC

0645 PM     HAIL             2 SE ALSEN              48.61N 98.67W
07/25/2007  E1.00 INCH       CAVALIER           ND   PUBLIC

0650 PM     HAIL             2 SE ALSEN              48.61N 98.67W
07/25/2007  E0.88 INCH       CAVALIER           ND   PUBLIC

0700 PM     HAIL             1 W HAMPDEN             48.54N 98.68W
07/25/2007  E1.00 INCH       RAMSEY             ND   OTHER FEDERAL

            HAIL FELL UNTIL 710 PM...ALONG THE RAMSEY AND CAVALIER
            COUNTY LINE. REPORT FORWARDED BY NSSL SHAVE07 PROJECT
            PERSONNEL.

0702 PM     HAIL             6 S ALSEN               48.54N 98.71W
07/25/2007  E1.00 INCH       CAVALIER           ND   OTHER FEDERAL

            HAIL FELL UNTIL 710 PM...ALONG THE CAVALIER AND RAMSEY
            COUNTY LINE. REPORT FORWARDED BY NSSL SHAVE07 PROJECT
            PERSONNEL.

0711 PM     HAIL             5 SE STARKWEATHER       48.40N 98.80W
07/25/2007  E1.00 INCH       RAMSEY             ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL AROUND 711 PM...ALSO VERY
            HEAVY RAIN

0718 PM     TSTM WND DMG     4 E NECHE               48.98N 97.46W
07/25/2007                   PEMBINA            ND   TRAINED SPOTTER

            LARGE BRANCHES BROKEN DOWN. POWER LINES BLOWN DOWN.

0740 PM     TSTM WND GST     7 SSW LOMA              48.54N 98.58W
07/25/2007  E58.00 MPH       CAVALIER           ND   PUBLIC

            SEVERAL LARGE TREE BRANCHES BROKEN OFF. NEARBY HAMPDEN
            RAWS SITE MEASURED PEAK WIND OF 56 MPH AT 734 PM CDT.

0745 PM     HAIL             25 NE DEVILS LAKE       48.37N 98.49W
07/25/2007  E0.75 INCH       RAMSEY             ND   PUBLIC

            PENNY SIZE HAIL AND BRANCHES 8 INCHES IN DIAMETER BROKEN
            OFF TREES.

0835 PM     TSTM WND DMG     3 NE GLASSTON           48.74N 97.40W
07/25/2007                   PEMBINA            ND   TRAINED SPOTTER

            ONE LARGE TREE BLOWN OVER AND NUMEROUS LARGE BRANCHES
            BROKEN DOWN.

&&

GGUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Benson

When
August 3, 12:31 PM CST
Where
Benson County, 4.65 mi ENE of Esmond
Measured
0.88 in hail
Reported by
Public
Coordinates
48.060, -99.680

Hail, Benson

When
August 3, 12:55 PM CST to 12:58 PM CST
Where
Benson County, 2.92 mi NNE of Fillmore
Measured
0.88 in hail
Reported by
Public
Coordinates
48.220, -99.780

The larger hail fell for a couple minutes, shortly after the heaviest rain.

Hail, Benson

When
August 3, 2:04 PM CST
Where
Benson County, 6.24 mi S of Hesper
Measured
0.88 in hail
Reported by
Public
Coordinates
47.890, -99.640

Hail, Benson

When
August 3, 2:25 PM CST
Where
Benson County, 5.37 mi SSE of Maddock Rices Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.880, -99.480

Pea to penny sized hail fell along with very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46903, 46905, 46908, 46910.